Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Wichita, KS

April 28, 2021Marion County, Kansas

NWS Wichita, KS issued this special weather statement at Apr 28, 2021, 11:46 AM CDT for Marion County, Kansas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2021, 11:46 AM CDT (16:46 UTC)
Expired
Apr 28, 2021, 12:45 PM CDT
In force
59 min
Issued by
NWS Wichita, KS

County Marion County, KS

The radar

The Topeka radar (KTWX), 84 km from the middle of the area, began a volume at 16:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 4.8 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2021-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 986 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2021-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
986 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
592 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted.

082 
WWUS83 KICT 281646
SPSICT

Special Weather Statement
National Weather Service Wichita KS
1146 AM CDT Wed Apr 28 2021
 
KSZ052-053-281745-
Marion KS-Chase KS-
1146 AM CDT Wed Apr 28 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southern Marion County in central Kansas...
  Northern Chase County in east central Kansas...

* Until 1245 PM CDT.

* At 1144 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 6 miles north of Peabody...moving
  northeast at 40 mph.

hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  Hillsboro, Marion, Peabody, Florence, Elmdale, Hymer, Marion Lake,
  Tallgrass Prairie and Tallgrass Prairie Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3852 9635 3826 9684 3815 9712 3832 9725
      3852 9686
TIME...MOT...LOC 1646Z 239DEG 36KT 3827 9711 

$$

KETCHAM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Apr 28, 10:53 AM CDT, 53 minutes earlier.

Area forecast discussion, Apr 28, 10:53 AM CDT, 53 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1053 AM CDT Wed Apr 28 2021

.UPDATE...
Issued at 1050 AM CDT Wed Apr 28 2021

Latest surface analysis shows the quasi-stationary frontal boundary
is currently located across central KS.  Lots of low level moisture
to the south of the frontal boundary in the warm sector, but this
moisture is fairly shallow. There isnt alot of convection in the
warm sector across most of the southern KS, at this time, as most of
the 850-700h moisture transport is cut off from KS by all the
ongoing convection currently over ern OK.

Latest short range CAMS suggest the frontal boundary will begin to
move south as a cold front for the afternoon hours, with most of the
models similar in bringing the boundary to along the KS turnpike by
around 21z. So as the front moves south, the question is whether
enough convergence can occur for convection to develop along and
east of the boundary over the Flint Hills and SE KS.  Latest CAMS do
show some scattered convection will try to develop as the front
pushes southeast into the Flint Hills and SE KS late this afternoon.
So latest pops look on track with likely pops for areas east of the
KS Turnpike.  Fairly decent bulk shear, with most of the models
suggesting SBCAPE values of 1000-1500 J/KG, with the latest bufkit
soundings suggesting a skinny CAPE profile.  So not expecting
widespread storm coverage. But given the decent shear, if a storm
can develop, there is a chance of a strong to marginally severe
storm, with dime to quarter size hail and wind gusts of 50-60 mph
the main concerns. Not expecting widespread storms, as lack of
widespread clearing/heating will keep the storm coverage widely
scattered in nature. There is some uncertainty on whether enough
convergence will occur to even develop storms, so the afternoon
storm chance is conditional at best.

The frontal boundary is expected to move south into northern OK by
this evening, but the 850-700h baroclinic zone may linger over SE KS
until the late evening hours, with some scattered convection
possibly lingering over SE KS into the late evening hours.

Ketcham

&&

.SHORT TERM...(Today through Friday night)
Issued at 320 AM CDT Wed Apr 28 2021

Today-Thursday:
Models (with exception of 0000 UTC NAM) are in fairly decent
agreement with front moving through KICT sometime during the
daylight hours (most in the afternoon) and exiting southeast KS by
daybreak Thursday (most this evening). Precipitation should ramp
up during the morning. However the recent trend of the high
resolution models is for an even later onset and the possibility
that parts of central KS may not get any rain this morning. But
will keep a mention of rain this morning for consistency and
continuity. Temperatures will once again will be highly dependent
on clouds. Of note, 0000 UTC NAM was the outlier generating 1-1.5
inches of rain this evening (well behind front) in the 700MB
frontogenesis. Precipitation should exit southeast KS in the
morning.

Friday:
Surface high pressure will be moving across the area during the
day, with return flow developing in the west. This should result
in an ideal combo of light winds, highs in the mid 70s and abundant
sunshine. -Howerton

.LONG TERM...(Saturday through Tuesday)
Issued at 320 AM CDT Wed Apr 28 2021

00 UTC deterministic models in considerably better agreement with
long wave pattern, as GFS has come around much closer to the
ECMWF solution last night. Good return flow should develop on
Saturday with breezy conditions. Made minor increase to NBM winds
on Saturday, but still may be a bit light. Southern stream energy
may slosh some precipitation into far southeast KS late
Sunday/Sunday night. Better chances for rain come from the next
surface front, which appears to meander across the forecast area
on both Monday and Tuesday. This will lead to modest chances for
precipitation both days and slightly cooler temperatures on
Tuesday, assuming front goes through the area as models suggest.
Anticipate considerable variation in subsequent forecasts as
models will likely struggle with placement of front and
precipitation. -Howerton

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 555 AM CDT Wed Apr 28 2021

* Continued risk of TSRA through this evening, but confidence is low
* Low CIGs at times through tonight

The forecast for this TAF cycle is a lower confidence one
regarding TSRA, especially through this afternoon.

WHAT WE KNOW: A cold front will be moving slowly southeast across
central/eastern KS through tonight, accompanied by periods of low
CIGs and a wind shift to the north.

WHAT WE DON'T KNOW: Confidence is lower regarding the TSRA
potential. It appears that TSRA ongoing to the south across OK may
be impeding the northward advection of deeper moisture into the
area. Thus far, this appears to be one of the main limiting
factors for why TSRA have mostly remained out of our area.
However, with at least some moistening through this afternoon,
daytime heating, and the front moving through, it still appears
plausible to see at least SCT TSRA develop, especially
southeastern KS. Where/if TSRA develop, reductions to VIS will be
likely, along with the potential for some hail and gusty/erratic
winds. The chance of SHRA/TSRA should begin to decrease from west
to east behind the front by this evening.

Martin

&&

.FIRE WEATHER...
Issued at 320 AM CDT Wed Apr 28 2021

The combination of increasing green up and lack of strong winds
will limit the fire weather threat throughout the period. -Howerton

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    74  53  73  47 /  50  50  10   0
Hutchinson      71  50  73  45 /  30  50  10   0
Newton          72  52  72  45 /  60  50  10   0
ElDorado        75  53  73  47 /  60  60  10   0
Winfield-KWLD   75  55  72  47 /  60  60  10  10
Russell         64  46  74  42 /  20  30   0   0
Great Bend      65  46  73  42 /  20  40   0   0
Salina          68  50  75  44 /  30  40   0   0
McPherson       70  50  73  44 /  30  50  10   0
Coffeyville     74  58  73  49 /  80  80  20  10
Chanute         73  57  73  48 /  80  70  10   0
Iola            72  56  72  47 /  70  70  10   0
Parsons-KPPF    73  58  72  49 /  80  80  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Ketcham
SHORT TERM...PJH
LONG TERM...PJH
AVIATION...RM
FIRE WEATHER...PJH
Hazardous weather outlook, Apr 28, 5:10 AM CDT, 6 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
510 AM CDT Wed Apr 28 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-291015-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
510 AM CDT Wed Apr 28 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Thunderstorms are expected to develop later today along a cold
front moving across the area. A few strong to marginally severe
storms are possible this afternoon through midnight east of I-35.
The threats include dime to quarter sized hail and 50 to 60 mph
winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms will be possible again Sunday night through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Apr 28, 11:46 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
1146 AM CDT Wed Apr 28 2021

KSZ052-053-281745-
Marion KS-Chase KS-
1146 AM CDT Wed Apr 28 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southern Marion County in central Kansas...
  Northern Chase County in east central Kansas...

* Until 1245 PM CDT.

* At 1144 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 6 miles north of Peabody...moving
  northeast at 40 mph.

hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  Hillsboro, Marion, Peabody, Florence, Elmdale, Hymer, Marion Lake,
  Tallgrass Prairie and Tallgrass Prairie Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3852 9635 3826 9684 3815 9712 3832 9725
      3852 9686
TIME...MOT...LOC 1646Z 239DEG 36KT 3827 9711

KETCHAM

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 2:25 PM CDTSpecial Weather StatementICTElk65 min
Apr 28, 4:53 PM CDTSpecial Weather StatementICTCowley22 min
Apr 28, 5:10 PM CDTSpecial Weather StatementICTCowley35 min
Apr 28, 5:22 PM CDTSpecial Weather StatementICTElk23 min
Apr 28, 6:10 PM CDTSpecial Weather StatementICTElk35 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.